Alert archive / Virginia / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 2, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Mar 3, 2023, 5:00 PM EST for Smyth County, Tazewell County, Virginia. It was in force for 30 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 3, 2023, 5:00 PM EST (22:00 UTC)
- Expired
- Mar 3, 2023, 5:30 PM EST
- In force
- 30 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Smyth County, VA, Tazewell County, VA
The radar
The Roanoke radar (KFCX), 122 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 3, 5:00 PM EST | TSTM WND DMG | Cedar Bluff, VA | TREES DOWN. |
| Mar 3, 5:35 PM EST | TSTM WND DMG | 1 Nne Saltville, VA | SEVERAL TREES DOWN WITH NUMEROUS POWER OUTAGES. |
| Mar 3, 5:35 PM EST | TSTM WND DMG | Chilhowie, VA | SEVERAL TREES UPROOTED WITH NUMEROUS POWER OUTAGES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.0 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 705 m above ground
- 0-6 km bulk shear
- 84 kt
- 0-1 km storm-relative helicity
- 500 m²/s²
- 0-3 km storm-relative helicity
- 573 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
554
WUUS51 KRNK 032200
SVRRNK
VAC173-185-032230-
/O.NEW.KRNK.SV.W.0002.230303T2200Z-230303T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
500 PM EST Fri Mar 3 2023
The National Weather Service in BLACKSBURG has issued a
* Severe Thunderstorm Warning for...
Northwestern Smyth County in southwestern Virginia...
Tazewell County in southwestern Virginia...
* Until 530 PM EST.
* At 500 PM EST, a severe thunderstorm was located near Allison Gap,
or near Saltville, moving northeast at 60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Richlands...
Tazewell...
Saltville...
Chilhowie...
Cedar Bluff...
Pocahontas...
and Raven.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for damaging winds. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3715 8189 3720 8176 3724 8173 3720 8168
3721 8156 3723 8151 3726 8150 3725 8148
3727 8142 3734 8136 3733 8135 3719 8130
3704 8146 3678 8169 3693 8183 3695 8182
3696 8178 3704 8182 3711 8189
TIME...MOT...LOC 2200Z 236DEG 52KT 3696 8180
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
PH2 follow-up statements
395
WWUS51 KRNK 032214
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
514 PM EST Fri Mar 3 2023
VAC173-185-032230-
/O.CON.KRNK.SV.W.0002.000000T0000Z-230303T2230Z/
Smyth VA-Tazewell VA-
514 PM EST Fri Mar 3 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EST
FOR NORTHWESTERN SMYTH AND TAZEWELL COUNTIES...
At 514 PM EST, a severe thunderstorm was located near Allison Gap, or
7 miles northwest of Saltville, moving northeast at 60 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Richlands...
Tazewell...
Saltville...
Chilhowie...
Cedar Bluff...
Pocahontas...
and Raven.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for DAMAGING WINDS. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3715 8189 3720 8176 3724 8173 3720 8168
3721 8156 3723 8151 3726 8150 3725 8148
3727 8142 3734 8136 3733 8135 3719 8130
3704 8146 3678 8169 3693 8183 3695 8182
3696 8178 3704 8182 3711 8189
TIME...MOT...LOC 2214Z 221DEG 51KT 3694 8187
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
PH551
WWUS51 KRNK 032225
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
525 PM EST Fri Mar 3 2023
VAC173-185-032234-
/O.EXP.KRNK.SV.W.0002.000000T0000Z-230303T2230Z/
Smyth VA-Tazewell VA-
525 PM EST Fri Mar 3 2023
...THE SEVERE THUNDERSTORM WARNING FOR
NORTHWESTERN SMYTH AND TAZEWELL COUNTIES WILL EXPIRE AT 530 PM EST...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible with this thunderstorm.
LAT...LON 3715 8189 3720 8176 3724 8173 3720 8168
3721 8156 3723 8151 3726 8150 3725 8148
3727 8142 3734 8136 3733 8135 3719 8130
3704 8146 3678 8169 3693 8183 3695 8182
3696 8178 3704 8182 3711 8189
TIME...MOT...LOC 2224Z 236DEG 52KT 3701 8174
$$
PHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 3, 2:15 PM EST, 2 hours 45 minutes earlier.
Area forecast discussion, Mar 3, 2:15 PM EST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
215 PM EST Fri Mar 3 2023
.SYNOPSIS...
A cold front will cross the Appalachian Mountains tonight to
bring gusty winds and rain. The gusty winds will persist into
Saturday but fade by Saturday night as high pressure arrives.
Milder and drier conditions are expected for Sunday and Monday,
but the next chance of rain may come by Monday night.
&&
.NEAR TERM /THROUGH SATURDAY/...
As of 215 PM EST Friday...
Confidence is high for gusty winds tonight into Saturday.
The atmosphere remains stable with high pressure wedged against
the eastern slopes of the Appalachian Mountains. A cool
easterly flow and widespread cloud cover will limit any warming
for the remainder of this afternoon. Low clouds with some
occasional rain or drizzle should persist during this time. High
temperatures were kept well below most of the model guidance as
they are not handling the wedge at all. Only the cooler MET
guidance appears to have any idea about this situation.
Temperatures may start to creep up along the North Carolina and
Virginia border late this evening as the cool wedge starts to
weaken in response to an approaching cold front. A line of
showers just ahead of the front should approach the western
mountains by 6 PM EST and exit east of Route 29 around 11 PM
EST. The wind shear is extremely impressive, but the question
remains about getting any kind of CAPE at all to allow mixing of
the stronger winds aloft down toward the surface and to promote
enough convective growth to spark isolated rumbles of thunder.
If the storms get strong enough west of the Blue Ridge, then
there remains a risk of damaging winds and an isolated tornado.
Winds will increase from the southeast this evening as the cold
front approaches. A strong low-level jet reaching 60 knots will
pass overhead tonight. After the frontal passage, winds should
swing around to the west. Model soundings show strong gusts
overnight and into Saturday morning, so no changes have been
made to the wind headlines. A few upslope showers or snow
flurries may occur across western Greenbrier County on Saturday
morning, but all locations should see clearing skies as drier
air arrives in the afternoon. Dewpoints were decreased across
the Piedmont due to the expected downsloping and mixing. There
should be a notable gradient in high temperatures with 40s in
southeast West Virginia and 60s east of the Blue Ridge.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 130 PM EST Friday...
Dry through most of the period, with mountain showers
associated with a cold front on Monday night...
Looking to Saturday night, high pressure will gradually drift
eastward, settling across the central Appalachians by dawn
Sunday. Wind speeds will have diminished significantly by this
point, becoming near-calm for most locations. Combine the light
winds with clear skies, and we can expect strong radiational
cooling that will allow temperatures to fall to near or below
freezing areawide, with deeper valleys likely to dip into the
20s. This will be the coldest night of this 3-day period.
High pressure will then continue east, allowing winds to
eventually switch from a southerly direction to make for a
gradual warmup into Monday night. Sunshine will be abundant on
Sunday as high pressure passes overhead, with increasing clouds
on Monday as another cold front approaches from the west. With
polar air locked well to the north of our area and modest upper
level ridging developing early next week, temperatures will
remain 6-10 degrees above normal for Sunday and anywhere from 8
to 14 degrees above normal for Monday.
A cold front will arrive Monday night, bringing rain showers
mainly to the mountains, which are expected to diminish due to
downsloping as they pass east toward the Piedmont. As such, the
higher terrain from southeast West Virginia through the North
Carolina High Country can expect the highest rainfall amounts,
though no more than a quarter inch seems likely at this point.
Forecast confidence is high.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 145 PM EST Friday...
Temperatures return to near-normal, mainly dry through the
period...
With the passage of a cold front before dawn on Tuesday,
Canadian high pressure will build across the lower Mid-Atlantic
through the day, resulting in gusty northwest winds. May see
rain showers linger into early afternoon across southeast West
Virginia, however these will diminish as drier air builds in.
Clouds will linger longer into the day across the mountains, but
will break up further east to allow for afternoon sunshine
across the Piedmont in the downslope windflow, which will make
for a wide gradient in afternoon high temperatures.
Cool high pressure will then maintain control of the weather
pattern for Wednesday and Thursday, with temperatures returning
closer to normal for what will be the second week of March. This
will include the likelihood of freezing overnight temperatures
across the region, which may impact vegetation which is
sensitive to the cold that may have already begun sprouting.
Weather forecast models have all backed off on precipitation
chances for Wednesday and Thursday with a low pressure system
developing across the Mid-Mississippi River Valley, with the
brunt of the energy remaining to our west. Have lowered rain
chances for the middle of next week with this latest forecast
package, but opted not to remove them outright until consistency
develops within the consecutive updates of the model data.
Forecast confidence is average, but remains low regarding the
midweek system.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
As of 120 PM EST Friday...
Conditions have deteriorated to LIFR at BCB, BLF, and DAN at
this hour. ROA has reached IFR, while LWB and LYH have worsened
to MVFR. Confidence is high that all of these terminals will
fall to IFR/LIFR during the remainder of this afternoon due to
a cool easterly flow and substantial cloud cover. BLF will have
a low-level wind shear threat for the rest of today due to a
strong low-level jet approaching from the west.
The poor aviation conditions will not improve until after a
cold front arrives later tonight. A gusty line of showers could
reach BLF and LWB by 00Z/7 PM EST and exit east of LYH and DAN
toward 04Z/11 PM EST. There is a slight threat of thunder
embedded within this line, but confidence remains too low to
mention in the TAFs. However, winds will increase considerably
as they shift from the southeast ahead of the line toward the
west behind it. Low-level wind shear has been inserted into all
terminals to accompany the timeframe for the passage of this
line of showers and possible thunderstorms.
Winds will gust even higher after the frontal passage during
late tonight into Saturday morning. Surface gusts could reach
30-40 knots for all terminals. Some locations along the higher
elevations may see higher values such as in the northwest North
Carolina mountains where surface gusts of 40-50 knots may be
possible. Conditions will improve to VFR east of the Blue Ridge
during Saturday morning, but it may take until Saturday
afternoon for locations west of the Blue Ridge to exit MVFR/IFR
due to low clouds. Winds should gradually diminish toward
Saturday evening as high pressure approaches.
Extended Aviation Outlook...
High pressure should build across the Mid Atlantic on Saturday
night, so good flying weather is expected for Sunday and
Monday. Clouds should increase by late Monday as a cold front
approaches to provide showers and potential MVFR conditions for
Monday night into Tuesday west of the Blue Ridge. However, the
moisture may struggle to reach the Piedmont and not cause much
impact. Gusty winds and an improvement to VFR is anticipated for
Wednesday as high pressure returns.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory until 7 PM EST this evening for VAZ015.
High Wind Warning from 7 PM this evening to 10 AM EST Saturday
for VAZ015.
Wind Advisory until 10 AM EST Saturday for VAZ007-009>014-
016>020.
Wind Advisory from 10 PM this evening to 10 AM EST Saturday
for VAZ022>024.
NC...Wind Advisory until 7 PM EST this evening for NCZ001-002-018.
High Wind Warning from 7 PM this evening to 10 AM EST Saturday
for NCZ001-002-018.
WV...Wind Advisory until 7 PM EST this evening for WVZ508.
High Wind Warning from 7 PM this evening to 10 AM EST Saturday
for WVZ508.
Wind Advisory until 10 AM EST Saturday for WVZ042>044-507.
&&
SYNOPSIS...PW
NEAR TERM...PW
SHORT TERM...NF
LONG TERM...NF
AVIATION...PWHazardous weather outlook, Mar 3, 3:41 AM EST, 13 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 341 AM EST Fri Mar 3 2023 NCZ003>005-019-020-VAZ032>035-043>047-040845- Surry-Stokes-Rockingham-Wilkes-Yadkin-Patrick-Franklin-Bedford- Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham- 341 AM EST Fri Mar 3 2023 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...Today and tonight. There is a marginal risk of severe weather and excessive rainfall today and tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ007-009>014-016>020-WVZ042>044-507-040845- Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Carroll-Floyd- Craig-Alleghany VA-Bath-Mercer-Summers-Monroe-Eastern Greenbrier- 341 AM EST Fri Mar 3 2023 ...WIND ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 1 PM EST SATURDAY... This Hazardous Weather Outlook is for southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. There is a slight risk of severe weather and a marginal risk of excessive rainfall today and tonight. Damaging winds and isolated tornadoes are the main severe threats. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Reports should be submitted by phone by calling 1-866-215-4324, social media, by email at rnk.skywarn@noaa.gov or online at www.weather.gov/rnk. NCZ001-002-018-VAZ015-WVZ508-040845- Ashe-Alleghany NC-Watauga-Grayson-Western Greenbrier- 341 AM EST Fri Mar 3 2023 ...WIND ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 7 PM EST THIS EVENING... ...HIGH WIND WARNING IN EFFECT FROM 7 PM THIS EVENING TO 10 AM EST SATURDAY... This Hazardous Weather Outlook is for northwest North Carolina, southwest Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. High Wind Warning. There is a slight risk of severe weather and a marginal risk of excessive rainfall today and tonight. Damaging winds and isolated tornadoes are the main severe threats. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Wind Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Reports should be submitted by phone by calling 1-866-215-4324, social media, by email at rnk.skywarn@noaa.gov or online at www.weather.gov/rnk. VAZ022>024-040845- Roanoke-Botetourt-Rockbridge- 341 AM EST Fri Mar 3 2023 ...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 1 PM EST SATURDAY... This Hazardous Weather Outlook is for west central Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. There is a marginal risk of severe weather and excessive rainfall today and tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ006-VAZ058-059-040845- Caswell-Halifax-Charlotte- 341 AM EST Fri Mar 3 2023 This Hazardous Weather Outlook is for north central North Carolina and south central Virginia. .DAY ONE...Today and tonight. There is a marginal risk of severe weather today and tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Mar 3, 4:52 PM EST, 8 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
452 PM EST Fri Mar 3 2023
NCZ001-002-018-019-032215-
Ashe NC-Wilkes NC-Watauga NC-Alleghany NC-
452 PM EST Fri Mar 3 2023
...Showers and isolated thunderstorms with gusty winds will impact
portions of Alleghany, Wilkes, eastern Watauga and central Ashe
Counties in northwestern North Carolina through 515 PM EST...
At 451 PM EST, Doppler radar was tracking showers and isolated
thunderstorms along a line extending from near West Jefferson to
Wilbar to Wilkesboro Reservoir. Movement was northeast at 55 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Buck around 455 PM EST.
North Wilkesboro and Wilkesboro around 500 PM EST.
Laurel Springs and Fairplains around 505 PM EST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3602 8135 3604 8140 3605 8139 3607 8141
3607 8144 3609 8146 3610 8153 3612 8155
3612 8162 3632 8168 3654 8138 3654 8095
3647 8095 3645 8098 3642 8096 3640 8097
3629 8087 3600 8130 3600 8133
TIME...MOT...LOC 2151Z 237DEG 47KT 3636 8149 3625 8133 3609 8129
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
PHThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 3, 3:31 AM EST | High Wind Warning | RNK | Grayson | 30 hr |
| Mar 3, 5:22 PM EST | Special Weather Statement | RNK | Carroll, Grayson, Patrick, Smyth, Wythe, City of Galax | 23 min |
| Mar 3, 5:31 PM EST | Special Weather Statement | RNK | Tazewell | 44 min |
| Mar 3, 5:49 PM EST | Special Weather Statement | RNK | Bland, Carroll, Giles, Grayson, Patrick, Pulaski and 5 more | 41 min |
| Mar 3, 6:11 PM EST | Severe Thunderstorm Warning | RNK | Grayson, Smyth, Wythe | 30 min |
| Mar 3, 6:28 PM EST | Severe Thunderstorm Warning | RNK | Bland, Giles, Pulaski, Wythe | 32 min |
| Mar 3, 6:30 PM EST | Special Weather Statement | RNK | Bland, Carroll, Floyd, Giles, Grayson, Patrick and 6 more | 45 min |
| Mar 3, 6:49 PM EST | Special Weather Statement | RNK | Alleghany, Craig, City of Covington | 26 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.